Super Poligrip, Other Denture Creams, Associated with Neuropathy

Recent research has found a strong link between the use of denture creams, like Super Poligrip Honeydripper film The Little Mermaid: Ariel’s Beginning movies , and health problems, including neuropathy. According to an article published last year in the journal Neurology, zinc in products like Super Poligrip could be toxic to many.

As we’ve reported previously, zinc is an important nutrient. But exposure to excessive amounts can lead to copper deficiency, which in turn can cause serious neurological problems.

That’s apparently what happened to four neuropathy patients detailed in the 2008 Neurology article. According to researchers at the University of Texas, all four used an average of two tubes of denture adhesive every week. Normal blood levels of copper range from 0.75 to 1.45 micrograms per milliliter (mL), but levels for the patients in the report ranged from less than 0.1 to 0.23 micrograms per mL. The top normal number for zinc blood levels is 1.10 micrograms per mL, but patients had levels ranging from 1.36 to 4.28 micrograms per mL.

Unfortunately, the damage the patients suffered was not easily reversed. To treat symptoms, one patient took copper supplements but didn’t stop using denture cream. His copper levels improved, but his zinc levels remained too high and he showed no improvement in his neurological symptoms. A second patient, who took copper supplements and stopped using denture cream showed improvement in copper and zinc levels, but no improvement in neurological symptoms.

Another patient’s neurological symptoms included weakness in the hands and poor balance, while another had weakness in her arms and legs that made her wheelchair dependent, along with cognitive decline and urinary incontinence. These patients showed “mild neurologic improvement” after they quit using denture cream and began taking copper supplements.

People who use denture creams like Super Poligrip need to know the symptoms of denture cream zinc poisoning. They include:

• tingling or numbness in the extremities
• loss of ability to move legs, feet, arms, or hands
• poor balance
• decrease in walking stride
• abnormal blood pressure and heart rate
• reduced ability to perspire
• constipation and bladder dysfunction.

Denture wearers experiencing these symptoms should see their doctor as soon as possible. Because symptoms of denture cream zinc poisoning can mimic other disorders, like multiple sclerosis, a physician should order a blood test to determine if levels of zinc and copper are abnormal.

This entry was posted in Pharmaceuticals. Bookmark the permalink.


© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.